Q: I have a patient who is taking coumadin. Can I still prescribe herbs for her?
A: Warfarin (which is sold under the trade name coumadin, among others) is commonly referred to as a blood thinner.
It is frequently prescribed to prevent and treat strokes, heart attacks and others diseases characterized by obstruction of blood vessels with clots leading to death of body tissues and/or organs. Warfarin works by decreasing the synthesis of vitamin K-dependent clotting factors, which in turn interferes with the clotting process. Because warfarin interferes with the clotting mechanism, it must be given and monitored carefully, as overdose of the drug may lead to profuse bleeding and underdose may lead to increased risk of thrombosis and embolism.
Patients who take warfarin must be very careful when using other drugs, herbal medicines and supplements, as there are many factors which will interfere with its proper function. Therefore, patients should not take any drugs, herbal medicines or other supplements without first consulting a health care practitioner. Many prescription drugs, such as anti-inflammatory drugs, antibiotics and antidiabetics may potentiate the effect of warfarin, while other anti-seizures, anti-fungals and birth controls may diminish its effect.
Western herbs such as garlic (allium sativum), ginkgo (ginkgo biloba), ginger (zingiber officinale) and feverfew (tanacetum parthenium) may potentiate the effect of warfarin. Some Chinese herbs also have similar effects. Herbs that invigorate the blood circulation, such as salviae miltiorrhizae (dan shen), angelica sinensis (dang gui), ligustici chuanxiong (chuan xiong), persicae (tao ren), carthamus tinctorii (hong hua) and hirudo seu whitmania (shui zhi), may potentiate the effect of warfarin. On the other hand, herbs that stop bleeding such as pollen typhae (pu huang), herba agrimoniae pilosae (xian he cao), cacumen biotae orientalis (ce bai ye) and radix sanguisorbae officinalis (di yu) may diminish the effect of warfarin. Finally, other foods and supplements such as vitamin E, vitamin K, multi-vitamin complexes, green leafy vegetables and green tea may all interfere with proper function of warfarin.
Proper caution is definitely needed for patients who take warfarin. Patients must understand the risk and benefit of the drug and must discuss everything with the health care practitioner -- including drugs, herbal medicine, food, dietary supplement and lifestyle. In addition, patients must have an open communication with their health care practitioners so that if adverse reactions occur, such as excessive bleeding or bruising, adjustment to the therapy can be made immediately.
It is vital for medical doctors and pharmacists to understand what herbs and supplements are, and it is essential for herbalists to know what warfarin is and what it does. After all, optimal patient care can only be achieved when doctors communicate -- not condemn -- each other.
Click here for more information about John Chen, PhD, PharmD, OMD, LAc.
Join the conversation
Comments are encouraged, but you must follow our User Agreement
Keep it civil and stay on topic. No profanity, vulgar, racist or hateful comments or personal attacks. Anyone who chooses to exercise poor judgement will be blocked. By posting your comment, you agree to allow MPA Media the right to republish your name and comment in additional MPA Media publications without any notification or payment.